Objective: To identify risk factors for Clostridium difficile-associated diarrhea (CDAD) in surgical patients following treatment of polymicrobial infections. SUMMARY BACKGROUND DATA Infections among surgical patients are frequently anaerobic or mixed aerobic-anaerobic infections and are therefore subject to polymicrobial antibiotic coverage, including metronidazole. While multiple antibiotics are known to contribute to the development of CDAD, the role of preventive antibiotics is unproven. Methods: An 11-year dataset of consecutive infections treated in surgical patients at a single hospital was reviewed. All intra-abdominal, surgical site, or skin/skin structure infections were identified. Each infection was evaluated for antibiotic coverage and subsequent CDAD. Antibiotic usage was assessed using χ analysis. A multiple logistic regression was used to identify independent predictors of CDAD. Results: A total of 4178 intra-abdominal, surgical site, or skin/skin structure infections were identified. Of these infections, 98 were followed by CDAD. Only carbapenem use affected the incidence of CDAD: 3.5% of infections treated with a carbapenem were followed by CDAD, whereas only 2.1% of infections treated without carbapenems were followed by CDAD (P = 0.04). Metronidazole had no association with future CDAD. Only age and Acute Physiology and Chronic Health Evaluation II (APACHE II) score were independently associated with CDAD by multiple logistic regression analysis. Conclusion:S Older patients with a high severity of illness are at greatest risk for developing CDAD following treatment of polymicrobial infections. No specific antibiotic class, including fluoroquinolones, is associated with an increased incidence of CDAD in this population. Although use of metronidazole in the treatment of polymicrobial infections is appropriate for anaerobic coverage, it does not reduce the risk of future CDAD.